Indiana, 2015Flooding in Indiana, March 6 to 28, 2015
March 6 to 28, 2015 · NWS PAH · 3 events in 3 counties and zones
Moderate flooding occurred along most of the Ohio River, with pockets of only minor flooding. A heavy rainfall event on March 3 was followed by a major winter storm on March 4 into early March 5.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate flooding occurred along most of the Ohio River, with pockets of only minor flooding. A heavy rainfall event on March 3 was followed by a major winter storm on March 4 into early March 5. Two more heavy rainfall events occurred in quick succession. On the 9th and 10th, one to two inches of rain fell, followed by two to four more inches on the 13th and 14th. The combined effect of all these rain and snow events was a prolonged flooding event on the Ohio River. Since the precipitation was spread out over a 10-day period, the magnitude of the flooding was generally moderate instead of major.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 6, 2:13 AM CST, 8 hours 17 minutes earlier.
Area forecast discussion, Mar 6, 2:13 AM CST, 8 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
213 AM CST FRI MAR 6 2015
.SHORT TERM...(TODAY THROUGH SUNDAY NIGHT)
ISSUED AT 204 AM CST FRI MAR 6 2015
PATCHY MIST/FREEZING FOG MAY OCCUR EARLY THIS MORNING...MAINLY IN
LOW LYING AREAS...BUT DOES NOT APPEAR WIDESPREAD WITH NEARLY ALL
OBS SITES SHOWING GOOD VSBYS. IT'S OUT THERE THOUGH...WITH REDUCED
VSBYS IN BRIEF PATCHES...SO WE'LL MONITOR TO SEE IF IT EXPANDS
BEYOND ISOLATED/PATCHES AS WE DROP TO NEAR RECORD MINS THIS
MORNING.
WITH 1035-1040 MB SURFACE HIGH RIDGED ACROSS TN VALLEY
TODAY...SHOULD SEE PLENTY OF SUNSHINE AND GOOD TEMP RISE TO NEAR
THE 32F MARK. THIS WILL BE THE BEGINNING OF A SLOW/GRADUAL
MODERATING TREND THAT WILL COMMENCE AND CONTINUE THRU THE WEEKEND.
TONIGHT'S LOWS LOOK LIKE TEENS MOSTLY AND WITH RETURN FLOW WE
SHOULD SEE MORE SUNSHINE AND HIGHS BOTH SATURDAY AND SUNDAY
CLIMBING INTO/THRU THE 40S. THE HIGH SHIFTS FAR ENOUGH EAST SUNDAY
THAT MOISTURE ADVECTION FROM THE LOWER MS VALLEY WILL INTRODUCE
MORE CLOUDS SUNDAY THAN SATURDAY AND PERHAPS EVEN A SMALL CHANCE
OF RAIN...BUT IT SHOULD BE CONFINED MAINLY TO THE ARKANSAS AND
TENNESSE BORDERS IN SOUTHERN MOST SEMO/WKY...AND MAINLY JUST SUN
PM/EVENING HOURS.
.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 204 AM CST FRI MAR 6 2015
RATHER QUIET WEATHER WILL CONTINUE THROUGH THE LONG TERM PERIOD. THE
UPPER LEVEL FLOW PATTERN WILL BE DOMINATED BY A SPLIT FLOW REGIME
ACROSS THE USA. THE MOIST SOUTHERN BRANCH OF THE JET WILL LIKELY
BRING CLOUDS AS FAR NORTH AS OUR REGION FROM TIME TO TIME. THE
MODELS CONTINUE TO INDICATE THE NORTHERN EDGE OF THE MEASURABLE RAIN
SHOULD STAY MAINLY TO OUR SOUTH.
MONDAY INTO TUESDAY...THE FIRST SOUTHERN STREAM SYSTEM WILL BRING AN
INCREASE IN CLOUDS. A POSITIVE TILT UPPER LEVEL TROUGH OVER THE
SOUTHERN PLAINS WILL MOVE VERY SLOWLY EAST AND WEAKEN. AN INVERTED
SURFACE TROUGH EXTENDING FROM THE GULF COAST TO THE TENNESSEE VALLEY
WILL PRODUCE A COOL EASTERLY WIND FLOW. HOWEVER...TEMPERATURES WILL
SEEM VERY MILD COMPARED TO THIS BITTER COLD. THE FORECAST WILL
REMAIN DRY EXCEPT FOR A SLIGHT CHANCE OF RAIN IN THE KHOP AREA.
FROM TUESDAY NIGHT THROUGH THURSDAY...A RATHER BROAD UPPER LEVEL
RIDGE IS FORECAST TO MOVE SLOWLY EAST ACROSS THE PLAINS TO THE
MISSISSIPPI VALLEY. SOME SOUTHERN STREAM ENERGY MAY UNDERCUT THE
RIDGE...SPREADING PERIODS OF CLOUDINESS NORTHWARD INTO THE LOWER
OHIO VALLEY. LOW TEMPERATURES WILL BE ON THE ORDER OF 40 DEGREES
WARMER THAN THIS MORNING. A RATHER STEADY SNOWMELT WILL MOISTEN THE
COLD GROUND...WHICH COULD LEAD TO FOG OR STRATUS FORMATION IN THE
LIGHT WIND REGIME. THIS WOULD MOST LIKELY OCCUR IN THE MORNING
HOURS.
&&
.AVIATION...
ISSUED AT 204 AM CST FRI MAR 6 2015
WILL MONITOR FOR PATCHY MIST/FZFG IN CLEAR SKY/CALM WIND OVER
SNOWPACK ENVIRON...BUT AIR IS VERY DRY SO IT APPEARS TO BE MAINLY
OUTSIDE THE TERMINALS THAT IT MAY OCCUR. IF IT DOES OCCUR...TEMPO
RESTRICTION TO MVFR OR EVEN IFR IS NOT OUT OF THE QUESTION...MOST
LIKELY AT KCGI. OTHERWISE VFR WILL RULE AS HIGH PRESSURE
STRENGTHENS ITS GRIP OVER THE TN VALLEY.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Mar 6, 9:48 AM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
948 AM CST FRI MAR 6 2015
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-071100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
948 AM CST FRI MAR 6 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
REFER TO OUR RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST ON
RIVER FLOOD INFORMATION.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
REFER TO OUR RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST ON
RIVER FLOOD INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Flood, Warrick
- When
- March 6, 10:30 AM CST to March 26, 9:30 AM CST
- Where
- Warrick County, Newburgh to 1.55 mi SSE of Newburgh
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 37.950, -87.420
Moderate flooding occurred on the Ohio River. At the Newburgh river gage, the river crested at 48.07 feet on the 17th. Flood stage is 38 feet. Floodwaters approached or covered Indiana Route 66 about one mile downriver from the Newburgh dam. Highway 662 was flooded near the old lock and dam. Some low-lying agricultural land was flooded. The crest of 48.07 feet was the tenth highest on record for Newburgh, and it was a foot below the April, 2011 flood crest.
Flood, Posey
- When
- March 7, 4:00 PM CST to March 28, 3:00 AM CST
- Where
- Posey County, Mt Vernon to 0.26 mi SW of Mt Vernon
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 37.930, -87.900
Moderate flooding occurred on the Ohio River. At the Mount Vernon river gage, the river crested at 46.40 feet on the 19th. Flood stage is 35 feet. Large portions of Point Township in Posey County were flooded. Farmland and some main roads were flooded in places southwest and west of Mt. Vernon. Spring planting was not yet underway, so crop losses were negligible.
Flood, Vanderburgh
- When
- March 10, 5:30 AM CST to March 23, 9:00 PM CST
- Where
- Vanderburgh County, 4.99 mi S of Smythe to 5.73 mi SSW of Howell
- Cause
- Heavy Rain / Snow Melt
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Property damage
- $50,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.928, -87.475
Minor flooding occurred on the Ohio River. At the Evansville river gage, the river crested at 45.21 feet on the 18th. Flood stage is 42 feet. About 20 secondary roads were flooded in bottomland areas near the river. They were mostly farm roads flooded near the river, outside the Evansville city limits. Most of the flooded roads were south of Interstate 164 in the southeast part of the county and in lowland areas in the southwest part of the county. One motorist drowned after disregarding barricades and driving down a flooded road. A passenger in the vehicle was able to roll down a window and escape from the pickup truck. A police officer arrived, threw a rope to the passenger, and pulled her to safety. The driver of the truck was located underwater by the dive team of the Evansville Fire Department. CPR was administered to the driver, who was rushed to a local hospital. The passenger was treated and released from the hospital. The driver died at the hospital. The estimated water level at the scene of the drowning was estimated to be at least 6 or 7 feet. Floodwaters backed up into Pigeon Creek, forcing that creek well out of its banks. The crest of 45.21 feet was about a foot-and-a-half below the crest of the April, 2011 flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562553, 562556, 562554.